One man’s experience with a common erectile dysfunction drug turned out to be a lot more eye-opening than he expected. According to his doctors, he developed a seemingly permanent red tint to his color vision after taking a massive dose of sildenafil citrate.
Sildenafil is sold as a generic drug for erectile dysfunction as well as under the brand name Viagra. Despite being relatively safe, even a typically prescribed dose of sildenafil is known to sometimes cause people vision problems, such as blurred vision, increased light sensitivity, and a change in our color vision (usually blue-tinted vision). But these problems are seemingly temporary, usually lasting no more than a day.
The 31-year-old man, whose case was detailed in a report published this month in Retinal Cases, didn’t turn out to be so lucky.
According to the report, the man’s troubles began pretty soon after he took an unknown amount of liquid sildenafil he had purchased from the internet. He started seeing multicolored flashes of light, his eyes became more sensitive to light, and his vision took on a reddish tint. By the time he visited an urgent care clinic at the New York Eye and Ear Infirmary of Mount Sinai two days later, the flashes had stopped. But despite receiving treatment, his red tint has remained in place for more than a year.
The man didn’t measure out the dose of sildenafil he took—opting instead to chug it straight from the bottle—so there’s no telling how much was in his system. But it’s almost certain he took much more than the recommended dose of 50 milligrams, according to the doctors.
“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be,” lead author Richard Rosen, director of Retina Services at the New York Eye and Ear Infirmary of Mount Sinai, said in a statement. “People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug.”
There’s evidence in both animals and humans that taking a heavy dose of sildenafil can be especially damaging to the eyes, according to research cited by the authors. And the drug has been linked (though not conclusively) to rare cases of vision loss. But Rosen and his team believe they’re the first to document how sildenafil is capable of harming our color vision, thanks to more recently developed imaging techniques used at Mount Sinai.
These methods, according to the report, revealed that the man’s cones—a type of cell in the retina that allows us to perceive color—were damaged on a microscopic level by the drug. The pattern of damage, they added, was similar to that seen in other genetic disorders involving the retina, such as color blindness. Other research has suggested that people with mutations associated with these disorders might be at a greater risk of eye problems if they take sildenafil.
“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” said Rosen. “Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”
Because the drug was purchased online, Rosen and his team can’t rule out the possibility that a contaminant might have also contributed to the man’s unfortunate fate. Still, it’s not like telling someone to ease off the ED drugs a bit is a bad idea in the first place. Sildenafil’s other side effects when used too heavily can include heart attack and painfully long-lasting erections that, if untreated, could even cause your penis to develop gangrene and require amputation.